Last week, I again started my twice-annual infusion of Rituxan (rituximab). After 384 days without my disease-modifying therapy, my team decided I could no longer wait. In its absence, my symptomology had worsened. Halting progression trumped a pandemic, and with personal protective equipment in place, I begin again.
My temperature was taken, and I entered the vast atrium of the hospital. Ambient noise was replaced by an occasional swoosh of scrubs as medical staff hurried past. I retrieved my hospital band and made my way to the elevators. As I rode alone to the fourth floor, I caught my reflection in the door.
My mask couldn’t hide the weariness in my eyes, the windows to my being, and to the pain, fatigue, incessant insomnia, and cog fog. And to the falls, bleeds, bumps, and bruises. The intensifying neuropathy. The long nights and the exhausting dawns. It was all there on full display.
My eyes hid nothing, either, and in that moment, the reveal was too real. I averted my own gaze in an attempt to hide. But then, as I walked onto the fourth floor, I dared to glance, and my reflection was distorted by the water in my eyes.
Infusions often are an emotional experience. Even prior to the massive dose of steroids that precede Rituxan, I find that I am weepy. My nerves reach a crescendo that triggers my pseudobulbar affect. Tears often morph into laughter or irritability. The volatility leaves me emotionally depleted, which along with the physical fallout of the infusion, leaves me leveled.
This time was no different.
Now, it is five days later, and I am still exhausted. After a false state of steroid-induced euphoria, I crashed, waking hours later to incessant headaches and nausea — my two constant companions. I have been trying to lose these two unwanted cohorts ever since, but they seem insistent on sticking around.
Yet despite the ice packs on my neck and some unruly bed head, I still feel victorious. I made it through my infusion. The pounding in my head reassures me I am on the flip side.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?